MAUDE Adverse Event Report: BECTON, DICKINSON & CO. (BROKEN BOW) BD VACUTAINER® K2 EDTA (K2E) 5.4MG BLOOD COLLECTION TUBES; BLOOD SPECIMEN COLLECTION DEVICE

BECTON, DICKINSON & CO. (BROKEN BOW) BD VACUTAINER® K2 EDTA (K2E) 5.4MG BLOOD COLLECTION TUBES; BLOOD SPECIMEN COLLECTION DEVICE
Catalog Number 367835
Medical Device Problem Code Short Fill (1575)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/05/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.
 
Event or Problem Description
It was reported when using the bd vacutainer® k2 edta (k2e) 5.4mg blood collection tubes, the device experienced underfill or low draw of a tube with blood.This event occurred 60 times.The following information was provided by the initial reporter.The customer stated: tubes are presenting vacuum failure.The tube fills only 1 to 2 ml, when it should has filled 3ml, and does not accomplishes with additive/blood ratio.Bdrep internal comments: it may compromise the accuracy of results, and affecting the diagnosis.Additional information received from the client on 18.Aug.2022: how many units of the product presented the reported deviation? (amount affected); a: of each box of 100, 60 were faulty.Were there any inaccurate or erroneous test results? if yes, which ones? (detail) a: the collectors identified defective were not processed thanks to our barriers, but the risk was consolidated by requiring a new sample to be taken.If yes, have erroneous results been released to patients/healthcare professionals? a: the collectors identified defective were not processed thanks to our barriers, but the risk was consolidated by requiring a new sample to be taken.If yes, has there been a change in treatment, misdiagnosis or any other impact on patients? (detail) a: the collectors identified defective were not processed, but the risk was consolidated by requiring a new sample to be taken.Could you send photos and/or videos of the samples, so that it is possible to observe the reported deviation? if yes, send it to us; a: we no longer have available to send photography.Are tubes from the same lot, but unused (no contamination), available for evaluation? if yes, could you tell us the quantity and a range of days for collection? e: in the laboratory we no longer have this batch of collectors.What is the frequency or rate of occurrence (1 day, % of tubes affected, patients involved, how many exams per day, etc.) a: no information.Is this happening with one in particular? ex: department, unit and shift, time of day or person; a: from all floors of the clinic and in the laboratory sample collection in all shifts.How many locations affected? (ex: inpatients, outpatients, etc.); a: both the hospitalization area and ambulatory area.How were the tubes rejected (ie, at collection, in the lab, by automatic fill level detection, etc.)? a: in the laboratory after taken.How were the tubes filled? a: with the complete venojet system.Was a waste tube used? a: no.Was a successful blood volume achieved with tubes from the same lot? a: not answered.What was the sampling method? ex: straight needle, winged equipment, syringe, etc.(describe); a: complete venojet system.If you were to wear a winged outfit, would it be a tight/secure fit? (connection between threaded luer adapter to bracket and male to female connection); a: not answered.Are you using a bd device to transfer blood into a tube? if yes, which one? a: no.Have the tubes been exposed to extreme heat? a: no.Has it been observed if the caps were well placed and secure to the tubes? a: yes.
 
Additional Manufacturer Narrative
Investigation summary: bd had not received samples or photos for investigation.Therefore, 10 retention samples from bd inventory were evaluated by functional testing and no issues were observed relating to underfill as all samples met specifications.Based on a review of the device history record for the incident lot, all product specifications and requirements for lot release were met.There were no related quality issues during manufacturing of the product.This complaint is unable to be confirmed for the indicated failure mode underfill.Bd was not able to identify a root cause for the indicated failure mode.The quantity of blood drawn into evaluated tubes varies with altitude, ambient temperature, barometric pressure, tube age, venous pressure, and filling technique.Our business team regularly reviews the collected data for identification of emerging trends.
 
Event or Problem Description
It was reported when using the bd vacutainer® k2 edta (k2e) 5.4mg blood collection tubes, the device experienced underfill or low draw of a tube with blood.This event occurred 60 times.The following information was provided by the initial reporter.The customer stated: tubes are presenting vacuum failure.The tube fills only 1 to 2 ml, when it should has filled 3ml, and does not accomplishes with additive/blood ratio.___ bdrep internal comments: it may compromise the accuracy of results, and affecting the diagnosis.Additional information received from the client on 18.Aug.2022: ¿ how many units of the product presented the reported deviation? (amount affected); a: of each box of 100, 60 were faulty.¿ were there any inaccurate or erroneous test results? if yes, which ones? (detail) a: the collectors identified defective were not processed thanks to our barriers, but the risk was consolidated by requiring a new sample to be taken.¿ if yes, have erroneous results been released to patients/healthcare professionals? a: the collectors identified defective were not processed thanks to our barriers, but the risk was consolidated by requiring a new sample to be taken.¿ if yes, has there been a change in treatment, misdiagnosis or any other impact on patients? (detail) a: the collectors identified defective were not processed, but the risk was consolidated by requiring a new sample to be taken.¿ could you send photos and/or videos of the samples, so that it is possible to observe the reported deviation? if yes, send it to us; a: we no longer have available to send photography.¿ are tubes from the same lot, but unused (no contamination), available for evaluation? if yes, could you tell us the quantity and a range of days for collection? e: in the laboratory we no longer have this batch of collectors.¿ what is the frequency or rate of occurrence (1 day, % of tubes affected, patients involved, how many exams per day, etc.) a: no information: ¿ is this happening with one in particular? ex: department, unit and shift, time of day or person; a: from all floors of the clinic and in the laboratory sample collection in all shifts.¿ how many locations affected? (ex: inpatients, outpatients, etc.); a: both the hospitalization area and ambulatory area.¿ how were the tubes rejected (ie, at collection, in the lab, by automatic fill level detection, etc.)? a: in the laboratory after taken.¿ how were the tubes filled? a: with the complete venojet system.¿ was a waste tube used? a: no ¿ was a successful blood volume achieved with tubes from the same lot? a: not answered.¿ what was the sampling method? ex: straight needle, winged equipment, syringe, etc.(describe); a: complete venojet system.¿ if you were to wear a winged outfit, would it be a tight/secure fit? (connection between threaded luer adapter to bracket and male to female connection); a: not answered.¿ are you using a bd device to transfer blood into a tube? if yes, which one? a: no ¿ have the tubes been exposed to extreme heat? a: no ¿ has it been observed if the caps were well placed and secure to the tubes? a: yes.

Brand Name
BD VACUTAINER® K2 EDTA (K2E) 5.4MG BLOOD COLLECTION TUBES
Common Device Name
BLOOD SPECIMEN COLLECTION DEVICE
Manufacturer (Section D)
BECTON, DICKINSON & CO. (BROKEN BOW)
150 south 1st avenue
broken bow NE 68822
Manufacturer (Section G)
BECTON, DICKINSON & CO. (BROKEN BOW)
150 south 1st avenue
broken bow NE 68822
Manufacturer Contact
phillip emmert
9450 south state street
sandy, UT 84070
8015296192
MDR Report Key15331913
Report Number1917413-2022-00529
Device Sequence Number20555388
Product Code JKA
UDI-Device Identifier00382903678358
UDI-Public00382903678358
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
BK050036
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/01/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2022
Device Catalogue Number367835
Device Lot Number1195777
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/09/2022
Supplement Date Received by Manufacturer09/01/2022
Initial Report FDA Received Date08/31/2022
Supplement Report FDA Received Date09/15/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/14/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown